Friday, 3 August 2012

A clinical coincidence?

While I was yet in my 40s I was diagnosed as suffering from rheumatism and the consultant I saw at the local hospital cheerfully informed me that I would be almost crippled with rheumatoid-arthritis by the time I was fifty.  I started taking cod liver oil capsules and the Old Bat made sure that I was eating a suitably balanced diet with plenty of natural oil.  I was also prescribed anti-inflamatory medication.

(The instructions said to take one tablet twice a day but nobody told me just how to manage that.  I tried tying cotton round the tablet so I could pull it back out to take a second time.  I will spare you the nasty details and just say that didn't work!)

I the fullness of time I considered I could probably reduce the medication as I had gone weeks or maybe months with no problems.  One tablet a day seemed quite sufficient.  In the end, that one went by the board as well and I just took the tablets when I felt stiffness coming on.  This way, a month's supply of tabs sometimes lasted my a year or more.

Until last summer.

When my cancer scare turned out to be no more than hypersensitivity to the aspergyllosis fungus in the lungs, I was given a couple of inhalers, one to be used twice a day (the preventer) and the other to be used as and when necessary (the reliever).  It wasn't long before I felt the need to use the anti-inflamatory tabs increasingly frequently and, within 6 months or so, I started on the two a day every day lark.  Now even the full dose does nothing for me and for the last four weeks I have been in increasing pain.

I went to the doctor and asked if the problem could be either two drugs fighting in my body or - more likely - the preventer inhaler setting off the arthritis.  Then I was informed that the preventer is steroid-based and steroids are used to treat arthritis so that should, if anything, be improving the situation.

I am now awaiting the results of blood tests before the doctor decides what to do next.

Maybe it's not the result of one drug having side effects - but it does seem a might big clinical coincidence.

~~~~~

Just before we return from our photographic trip to France, here is a picture of the Place de l'Eglise in our village.


3 comments:

Uncle Skip, said...

"...for the last four weeks I have been in increasing pain."

I'm sorry, my friend, and hope it is sorted out soon.

Brighton Pensioner said...

Thank you, Skip BUT let's not get this out of proportion. When we visited the Riding for the Disabled group we realised how small our problems really are.

Uncle Skip, said...

It is good to keep things in perspective isn't it?

I occasionally moan about the difficulties with my left hand, the lack of feeling in the thumb and such. Then I remember my cousin, Paul, who had polio at the age of five and has had absolutely no use of his left arm for the past 60 years.